Texas, 2022

High Wind in Texas, November 14, 2022

November 14, 2022 · NWS MAF · 2 events in 2 counties and zones

A large Central Plains trough with a southern stream shortwave traversing the Southern Plains resulted in westerly high winds across the Guadalupe, Delaware, and Davis Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large Central Plains trough with a southern stream shortwave traversing the Southern Plains resulted in westerly high winds across the Guadalupe, Delaware, and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 14, 5:33 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 14, 5:33 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
533 AM CST Mon Nov 14 2022

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CST Mon Nov 14 2022

Currently have an analyzed upper low carving through NM with a
strong mid-level jet max (80-90kts) rotating around the base of the
mean trough. Jet streak is just now poking into El Paso's area with
some standing wave clouds being indicated via satellite imagery. The
jet max will be the culprit of our weather today as strong winds
will mix efficiently to the surface from west to east, providing
elevated winds through the morning and afternoon time frame before
decaying rapidly prior to sunset. A surface cold front will plummet
southeast out of NM and traverse the entire area by late this
afternoon. This will be precursor for the elevated winds today as
the strong pressure gradient behind the front relays the oncoming
wind bag across the region. Given the latest guidance and trends
with the mid-level speed max and timing, have opted to expand the
previous High Wind Warning down to the Davis Mtns starting this AM
with the Guadalupes still maintaining their previous warning. Wind
Advisories have expanded south and southwest into the Marfa Plateau
as 40-50 mph will also be possible for a short time this morning
behind the front. Much of the plains are also included in the
advisory as strong winds are expected for 3-6 hrs behind the cold
front. Blowing dust has the potential to occur as well due to the
projected wind gusts and area its originating. Winds will decouple
around and after sunset with lighter flow anticipated from nightfall
today through Tuesday.

Highs this afternoon will range from the 40s and 50s over SE NM
where the front will cross first to the 50s and 60s over W TX as
some modest warming will occur prior to frontal passage as W/SW
winds will allow for marginal downsloping to warm temps ahead of,
and just behind the front before temps fall. Lows on Tuesday AM will
be downright chilly, basically similar to what we saw a few days ago
with widespread 20s and near freezing temps down into the Big Bend
area. Cold 850mb temps and increasing clouds from the southwest will
keep highs pretty chilly for Tuesday with much of the area only
topping into the 40s and 50s with the warmest temps confined well to
the south of the I-20 corridor. No precipitation expected this
period as drier air will funnel in post front and best lift located
well to the east and north.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CST Mon Nov 14 2022

...Cold and dry conditions persist in the long term...

Tuesday night, an upper trough will lie over SoCal, leaving West
Texas and Southeast New Mexico under zonal flow aloft.  At the
surface, strong CAA will continue in the wake of today's cold front,
keeping highs Wednesday afternoon in the upper 40s/lower 50s most
locations.  A few hours of post-frontal gap winds will be possible
through GDP late Tuesday night, but only for a few hours.  To avoid
sowing confusion w/current wind hazards, we've opted not to issue a
watch attm.

Meanwhile, the SoCal trough is forecast to open, dampen,
and move through the area Thursday.  Thicknesses/temperatures will
attempt to recover Thursday, but will remain well below normal.
Unfortunately, a cold front will drop in behind the exiting trough
Thursday night/Friday, beginning a downward trend through Friday and
into Saturday, when highs are forecast to top out some 20F below
normal.  This looks to be the coldest day this forecast, with most
locations realizing highs only in the 40s.  Sunday, a secondary
trough will move through the region, but long term model trends
suggest this might not even exist in a few more runs.  Instead,
thicknesses/temperatures will begin recovering Sunday and Monday,
with highs Monday topping out only 6-8F below normal.

Unfortunately, precipitation chances are slim-to-none for the next
10 days or so.  Long-term models, in classic fashion, look
optimistic with highly-amplified troughs the farther out they go,
but minor things to nothing out as the event approaches, and we see
little chance of anything into the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Mon Nov 14 2022

VFR prevailing next 24 hrs. Winds will be focus today with
increasing sustained and gusts beginning at 14-15z. Winds out of
SW will veer to NW due to fropa. Terminals affected NW to SE b/w
15-18z. Generally 20-30kts sustained with 30-40kts gusts b/w
17-22z before fading. BLDU not out of question with winds. Winds
decouple at 00z with shift out of N/NE. End of cycle, prevailing
light/vrb w/ SKC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  27  50  31 /   0   0   0   0
Carlsbad                 53  27  48  28 /   0   0   0   0
Dryden                   69  33  53  34 /   0   0   0   0
Fort Stockton            61  30  50  31 /   0   0   0   0
Guadalupe Pass           51  30  42  26 /   0   0   0   0
Hobbs                    50  23  48  27 /   0   0   0   0
Marfa                    57  24  51  22 /   0   0   0   0
Midland Intl Airport     59  26  50  30 /   0   0   0   0
Odessa                   58  26  50  31 /   0   0   0   0
Wink                     57  26  51  29 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until noon CST today for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory until 4 PM CST this afternoon for Andrews-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Loving-Marfa Plateau-Martin-Midland-Pecos-Reeves
     County Plains-Upton-Ward-Winkler.

     High Wind Warning until noon CST today for Davis Mountains.

NM...High Wind Warning until noon CST today for Guadalupe Mountains
     of Eddy County.

     Wind Advisory until 4 PM CST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...87
LONG TERM....44
AVIATION...87
Hazardous weather outlook, Nov 14, 1:35 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 AM CST Mon Nov 14 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-150745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
135 AM CST Mon Nov 14 2022 /1235 AM MST Mon Nov 14 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect this morning for the Davis,
Guadalupe, and Delaware Mountains.

A Wind Advisory is in effect today for the Southeast New Mexico
Plains and most of West Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High Winds will be possible late Tuesday night through Guadalupe
Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 14, 7:38 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
November 14, 9:58 AM CST to 11:58 AM CST
Where
Davis Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066900, 1066901.